Bulletin of the Iranian Mathematical Society

, Volume 45, Issue 6, pp 1821–1829 | Cite as

A Determinantal Expression for the Fibonacci Polynomials in Terms of a Tridiagonal Determinant

  • Feng Qi
  • Jing-Lin Wang
  • Bai-Ni GuoEmail author
Original Paper


In the paper, after concisely reviewing and surveying some known results, the authors find a determinantal expression for the Fibonacci polynomials and, consequently, for the Fibonacci numbers, in terms of a tridiagonal determinant.


Determinantal expression Fibonacci number Fibonacci polynomial Tridiagonal determinant Hessenberg determinant 

Mathematics Subject Classification

11B39 11B83 11C20 11Y55 15A15 65F40 



The authors express many thanks to anonymous referees for their careful corrections to and valuable comments on the original version of this paper.


  1. 1.
    Bourbaki, N.: Elements of Mathematics: Functions of a Real Variable: Elementary Theory, Translated from the 1976 French Original by Philip Spain. Elements of Mathematics (Berlin). Springer, Berlin (2004). CrossRefGoogle Scholar
  2. 2.
    Dunlap, R.A.: The Golden Ratio and Fibonacci Numbers. World Scientific Publishing Co., Inc., River Edge (1997). CrossRefzbMATHGoogle Scholar
  3. 3.
    Guo, B.-N., Mező, I., Qi, F.: An explicit formula for the Bernoulli polynomials in terms of the \(r\)-Stirling numbers of the second kind. Rocky Mt. J. Math. 46(6), 1919–1923 (2016). CrossRefGoogle Scholar
  4. 4.
    Guo, B.-N., Qi, F.: Explicit formulae for computing Euler polynomials in terms of Stirling numbers of the second kind. J. Comput. Appl. Math. 272, 251–257 (2014). CrossRefMathSciNetzbMATHGoogle Scholar
  5. 5.
    Guo, B.-N., Qi, F.: Generalization of Bernoulli polynomials. Int. J. Math. Ed. Sci. Technol. 33(3), 428–431 (2002). CrossRefMathSciNetzbMATHGoogle Scholar
  6. 6.
    Guo, B.-N., Qi, F.: Some identities and an explicit formula for Bernoulli and Stirling numbers. J. Comput. Appl. Math. 255, 568–579 (2014). CrossRefMathSciNetzbMATHGoogle Scholar
  7. 7.
    Higgins, V., Johnson, C.: Inverse spectral problems for collections of leading principal submatrices of tridiagonal matrices. Linear Algebra Appl. 489, 104–122 (2016). CrossRefMathSciNetzbMATHGoogle Scholar
  8. 8.
    Janjić, M.: Determinants and recurrence sequences. J. Integer Seq. 15(3) (2012). (article 12.3.5, 21 pages)Google Scholar
  9. 9.
    Kittappa, R.K.: A representation of the solution of the \(n\)th order linear difference equation with variable coefficients. Linear Algebra Appl. 193, 211–222 (1993). CrossRefGoogle Scholar
  10. 10.
    Martin, R.S., Wilkinson, J.H.: Handbook series linear algebra: similarity reduction of a general matrix to Hessenberg form. Numer. Math. 12(5), 349–368 (1968). CrossRefMathSciNetzbMATHGoogle Scholar
  11. 11.
    Qi, F.: A double inequality for the ratio of two non-zero neighbouring Bernoulli numbers. J. Comput. Appl. Math. 351, 1–5 (2019). CrossRefMathSciNetzbMATHGoogle Scholar
  12. 12.
    Qi, F.: Derivatives of tangent function and tangent numbers. Appl. Math. Comput. 268, 844–858 (2015). CrossRefMathSciNetzbMATHGoogle Scholar
  13. 13.
    Qi, F.: Explicit formulas for computing Bernoulli numbers of the second kind and Stirling numbers of the first kind. Filomat 28(2), 319–327 (2014). CrossRefMathSciNetzbMATHGoogle Scholar
  14. 14.
    Qi, F.: Notes on a double inequality for ratios of any two neighbouring non-zero Bernoulli numbers. Turk. J. Anal. Number Theory 6(5), 129–131 (2018). CrossRefGoogle Scholar
  15. 15.
    Qi, F., Chapman, R.J.: Two closed forms for the Bernoulli polynomials. J. Number Theory 159, 89–100 (2016). CrossRefMathSciNetzbMATHGoogle Scholar
  16. 16.
    Qi, F., Guo, B.-N.: Explicit formulas for special values of the Bell polynomials of the second kind and for the Euler numbers and polynomials. Mediterr. J. Math. 14(3) (2017). (article 140, 14 pages)
  17. 17.
    Qi, F., Zhang, X.-J.: An integral representation, some inequalities, and complete monotonicity of the Bernoulli numbers of the second kind. Bull. Korean Math. Soc. 52(3), 987–998 (2015). CrossRefMathSciNetzbMATHGoogle Scholar
  18. 18.
    Wei, C.-F., Qi, F.: Several closed expressions for the Euler numbers. J. Inequal. Appl. 2015, 219 (2015). (8 pages)CrossRefMathSciNetzbMATHGoogle Scholar

Copyright information

© Iranian Mathematical Society 2019

Authors and Affiliations

  1. 1.College of MathematicsInner Mongolia University for NationalitiesTongliaoChina
  2. 2.School of Mathematics and InformaticsHenan Polytechnic UniversityJiaozuoChina
  3. 3.Teda No. 2 Primary School, No. 98, The Fifth StreetEconomic and Technological Development ZoneTianjinChina
  4. 4.School of Mathematical SciencesTianjin Polytechnic UniversityTianjinChina

Personalised recommendations